My pdoc first tried 25mg Seroquel and within the first 2 weeks, I'd gained 3 pounds with no changes to my diet and/or excercise routine. So - I wanted off of that!! Then, lamictal, my eye started twitching for months. So, we've moved on to diazepam which I have had no weight gain and need only twice at most a week. But, pdoc would like something more "regular" and "stable". But, I'm hesitant as Seroquel was such a let down. Especially after reading other reviews afterwards. I'm being treated from PTSD from childhood trauma. I just feel most "mood stabilizer" have weight gain issues or lower the metabolism to a point that burning calories is near impossible (as with Seroquel). I'm not looking for you to be my doctor. Just medication I can research and bring up in my next appointment to be an informed patient. TIA!
There are many other medications with which to try. Really depends on whether you are Bipolar 1 or Bipolar 2 as to which may be appropriate to try. Right now you are only on a medication that helps with the anxiety. There are many antidepressants, taken daily, that also help with anxiety. As to whether this would be appropriate, can't say. Medications that fall in this category are Zoloft, Lexapro, and Paxil to name just a few.
Hi, Avy! Here's the bad news : ALL antidepressants, anti-psychotics, and anticonvulsants can cause weight gain as can lithium which is the only TRUE mood stabilizer. But the good news is that only about 5% of users gain weight.
The tricyclic antidepressants, Abilify, and lithium are considered least apt to cause problems.
BTW, three pounds is not that big a deal. I gained 30 pounds on my meds and I still preferred sanity to a skinny bod. Happily, lithium works extremely well for me and I've dropped ll but about 5 pounds.
Best wishes, WCV
Like WildCatVet said all these meds have the potential to cause weight gain but you can do things about how much you gain. One thing that worked for me was to remove all sugar and refined food products. No more sweets except for the occasional treat and no products made from white flour. Stay away from the artificial sweeteners too as they cause cravings as well. I eat a very balanced diet heavy on the vegetables and have done not bad.
I too prefer a little extra weight and having my mood stabilize with very few episodes of my PTSD flaring up over being slender and out of control like I used to be.
I was on Depakote for 18 years. Then one day it stopped working. My psychiatrist switched me Triliptal. No weight gain, but it gave my cottonmouth. Plus I struggle with low sodium levels that has caused me too many trips to the ER. I'm always told to drink 2 liters of liquid/only. I'm allergic to Lamictal so I cannot take it. I was As a mood stabilizer Triliptal has worked for me.
Topamax!!! Lol and it might give you headaches I could barely lift my head off the pillow n was in bed for 4 days... can't drink or smoke on it either(I'm a college student so a partying after finals or going out on the weekends that I have free is important lol) and usually ppl will lose weight on it but how did diazepam treat you?
Topamax, definitely. Pharmaceutical manufacturers have even been working for several years on a formulation combo for Topamax + Wellbutrin, specifically as a weight-loss drug.
Just so you're not caught off guard and maybe think you're having an adverse effect right up front, many people report feeling very woozy and 'dopey' when they are starting out on the medication. This seems to get better with time. In my case, moving from 2 pills a day to 1 pill a day (but taking the same total dose, no change in milligrams) made the wooziness go away immediately, like the snap of a finger. My pharmacist said it just had to do with the formulation of the medicine, the "fillers" used, and the way I may be metabolizing the smaller doses.
I've now been on it for years with absolutely no cognitive or physical problems, only benefits. As a side note. I lost 68 pounds.
Best of luck to you!
I have some rather serious body image issues surrounding multiple childhood traumas so the weight I have gained (on Viibryd) causes me to feel horrible. Yet, it is a vast improvement upon the self-harm I was doing and constant suicidal thoughts I was having! I wish I did not have to choose between one and the other, but at least I have a choice, (due to being alive, (; at all) so will continue to feel grateful for the turnaround in my sanity that Viibryd has given me. The best I can do to feel better about weight gain is to develop my muscles so at least I am not flabby. This past summer, I have been in the best physical shape of my adult life (I am 52). After a 2-month illness during which I lost all that, I am ready to jump back on the wagon and reclaim that fitness
In short, I will ALWAYS try to focus on the good that my meds do, how important that is, and look the other way when there are certain side effects that I do not like.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Ok I would like to know if anyone using Seroquel has eveperienced the weight gain issue? I started @
Posted 17 Sep 2010 • 46 answers
Posted 10 Mar 2011 • 4 answers
Today my doc started me on 20mg prozac once daily.i am 39yrs old and have bipolar and have struggled
Posted 1 Nov 2011 • 2 answers
Posted 19 Mar 2013 • 5 answers
Posted 16 Feb 2016 • 3 answers